California, 2010Heavy Rain in California, December 22, 2010
December 22, 2010 · NWS PSR · 1 event in 1 county or zone
A wet Pacific low pressure system led to heavy rainfall across Joshua Tree National Park during the morning hours on December 22nd. Radar indicated that between one and three inches of rain fell in the park with this storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet Pacific low pressure system led to heavy rainfall across Joshua Tree National Park during the morning hours on December 22nd. Radar indicated that between one and three inches of rain fell in the park with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 21, 7:35 PM PST, 5 hours 55 minutes earlier.
Area forecast discussion, Dec 21, 7:35 PM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
835 PM MST TUE DEC 21 2010
.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE REGION TONIGHT THROUGH WEDNESDAY
NIGHT...BRINGING AN INCREASING CHANCE OF SHOWERS TO THE REGION.
RAINFALL COULD BE HEAVY AT TIMES AND COULD LEAD TO AREAS OF FLOODING
AND HIGH WATER. CONDITIONS WILL DRY OUT ON THURSDAY WITH DRY WEATHER
AND NEAR NORMAL TEMPERATURES EXPECTED FRIDAY THROUGH TUESDAY.
&&
.DISCUSSION...
AREA OF LIGHT RAINFALL HAS SHIFTED EASTWARD ALONG A NARROW AXIS
STRETCHING FROM YUMA COUNTY INTO NORTHEASTERN MARICOPA COUNTY. IN
THE PHOENIX METRO AREA...RAINFALL HAS MAINLY BEEN CONFINED TO THE
WEST VALLEY SO FAR THIS EVENING...WITH SOME STATIONS REPORTING A FEW
HUNDREDTHS OF AN INCH. BRIGHT BAND IS APPARENT ON KIWA RADAR...BELOW
AN AREA OF UPPER LEVEL DIVERGENCE...THICKER CIRRUS AND COLDER TOPS.
THIS GIVES THE FALSE IMPRESSION THAT MODERATE RAIN IS
OCCURRING...WHEN IN ACTUALITY IT IS GIVING US AN ESTIMATE OF THE
CURRENT SNOW LEVEL...APPROXIMATELY 7500-8000 FT MSL ACROSS
SOUTH-CENTRAL AZ.
WHILE THE RAINFALL HAS BECOME SPOTTY ACROSS THE SE CA DESERTS...IT
IS EXPECTED TO REDEVELOP DURING THE PRE-DAWN HOURS AS A STRONG VORT
MAX APPROACHES THE SOUTHERN CA COAST. A FLASH FLOOD WATCH CONTINUES
FOR PORTIONS OF THE FORECAST AREA. CURRENT FCST IS IN GOOD
SHAPE...AND ONLY MINOR SHORT-TERM ADJUSTMENTS ARE ANTICIPATED THIS
EVENING.
&&
.PREVIOUS DISCUSSION...
12Z MODELS AND SREF GUIDANCE ALL IN GOOD AGREEMENT SHOWING PRECIP
ACROSS THE FORECAST AREA TONIGHT THROUGH WEDNESDAY NIGHT. WHILE
THERE ARE STILL SOME QPF DISCREPANCIES BETWEEN MODELS...IT LOOKS
PLAUSIBLE THAT MOST LOWER DESERT LOCATIONS COULD SEE A HALF INCH TO
AN INCH OF RAIN...WITH UPWARDS OF 1.5 TO 2 INCHES IN THE HIGHEST
LOCATIONS CWA-WIDE BY THE TIME THE LOW PRESSURE SYSTEM MOVES THROUGH
THE REGION. THESE TOTALS ARE SUPPORTED BY HPC AS WELL. WITH PRECIP
ALREADY ONGOING FROM EL CENTRO TO BLYTHE...I WILL GO WITH A 100
PERCENT CHANCE OF RAIN TONIGHT THROUGH THE DAY TOMORROW FOR
SOUTHEAST CALIFORNIA. UNTIL THE TROUGH AXIS ROTATES THROUGH THE
LOWER COLORADO RIVER VALLEY TOMORROW AFTERNOON...THERE ISN\T MUCH TO
STOP RAIN FROM CONTINUING ACROSS THIS AREA. I WILL GRADUALLY SPREAD
THE HIGHER POPS TO THE EAST OVERNIGHT AND WHILE I THINK RAIN WILL
EVENTUALLY MAKE IT TO THE PHOENIX AREA...IT MAY NOT BE UNTIL AFTER
MIDNIGHT.
RAINFALL IS EXPECTED TO CONTINUE THROUGH THE DAY ON WEDNESDAY AND
SHOULD TAPER OFF FROM WEST TO EAST AFTER 00Z. THE GFS AND EUROPEAN
SEEM TO HAVE SLOWED DOWN THE END OF THE RAIN...PREVIOUS RUNS
INDICATED THE PEAK RAINFALL ACROSS THE PHOENIX AREA WOULD BE BETWEEN
18Z-00Z...NOW IT APPEARS IT MAY BE 21Z-03Z OR 00Z-06Z.
REGARDLESS...I SLOWED DOWN THE END OF THE PRECIP IN THE GRIDS AND
KEPT A MENTION OF RAIN GOING THROUGH WEDNESDAY EVENING INTO THE
OVERNIGHT HOURS IN THE PHOENIX AREA. TO THE WEST...RAIN SHOULD END
BEFORE MIDNIGHT.
IN TERMS OF FLOODING POTENTIAL...IT WOULD APPEAR THE HIGHEST THREAT
FOR FLOODING WOULD BE ACROSS THE HIGHER TERRAIN LOCATIONS OF EASTERN
RIVERSIDE...LA PAZ...AND NORTHWEST MARICOPA COUNTIES. THE HIGHEST
RAINFALL TOTALS WITH THIS EVENT MAY END UP BEING OBSERVED OUTSIDE
THE BOUNDS OF THE FORECAST AREA...BUT RUNOFF COULD END UP AFFECTING
AREAS WITHIN OUR CWA ESPECIALLY ALONG WASHES. FOR THE TIME BEING I
WILL LEAVE THE GREATER PHOENIX AREA AS WELL AS SOUTHERN GILA COUNTY
OUT OF THE WATCH BUT IF SUBSEQUENT MODEL RUNS SUGGEST
OTHERWISE...THESE LOCATIONS MAY NEED TO BE ADDED.
SNOWFALL POTENTIAL...SNOW LEVELS WILL BE TOO HIGH DURING THE
DURATION OF THIS EVENT FOR SNOW ANYWHERE WITHIN THE FORECAST AREA.
BY THE TIME SNOW LEVELS FALL BELOW 5000 FEET...THE PRECIP SHOULD BE
WELL EAST OF THE AREA AND THUS I DO NOT ANTICIPATE ANY WINTER
HEADLINES DURING THIS EVENT.
AS AN ASIDE...RAIN EXITING WEDNESDAY NIGHT FOLLOWED QUICKLY BY
COOLER TEMPERATURES COULD END UP LEADING TO AREAS OF FOG ACROSS
PORTIONS OF THE AREA. I WILL NOT MENTION FOG AT THIS POINT AS SOME
MODELS ARE SUGGESTING MUCH DRIER AIR ALONG WITH THE COOLER
TEMPERATURES...BUT SOMETHING TO KEEP IN MIND AS IT MAY NEED TO BE
DEALT WITH IN THE COMING DAYS.
DRIER CONDITIONS WILL PREVAIL FROM THURSDAY AFTERNOON THROUGH EARLY
NEXT WEEK AS VARYING DEGREES OF UPPER RIDGING TAKE HOLD ACROSS THE
AREA. A FAST MOVING SHORTWAVE IS EXPECTED TO MOVE THROUGH NORTHWEST
ARIZONA THIS WEEKEND BUT AT THIS POINT IT LOOKS VERY MOISTURE
STARVED...NOT TO MENTION QUITE A DISTANCE AWAY FROM THE FORECAST
AREA. PREVIOUS FORECAST WAS DRY FOR THE WEEKEND AND I WILL KEEP THAT
FORECAST IN PLACE.
TEMPERATURES WILL BE BELOW NORMAL TOMORROW AND THURSDAY...BUT WILL
SLOWLY REBOUND TOWARD ABOVE NORMAL VALUES THIS WEEKEND. NORMAL
TEMPERATURES ARE EXPECTED EARLY NEXT WEEK.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
SCATTERED LIGHT SHOWERS WILL AFFECT KPHX/KIWA OVERNIGHT...WITH
OCCASIONAL CIGS DROPPING TO AROUND 4K FT. LATEST GUIDANCE POINTS TO
A DISCERNIBLE BREAK WITH IMPROVED CONDITIONS DURING THE MORNING AND
EARLY AFTERNOON WED. MODERATE SHOWERS WITH DETERIORATING CIGS ARE
EXPECTED TO REDEVELOP BY MID-AFTERNOON...LIKELY CONTINUING THROUGH
AROUND 08Z THU.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...INCLUDING KIPL AND KBLH
AIRFIELDS...
LIGHT TO MODERATE SHOWERS HAVE GENERALLY MOVED EAST OF THE AREA. VFR
CONDITIONS ARE EXPECTED THROUGH MUCH OF THE OVERNIGHT...THOUGH
MODERATE TO OCCASIONALLY HEAVY SHOWERS WILL REDEVELOP AFTER
MIDNIGHT. WORST CONDITIONS ARE EXPECTED 11Z-15Z AT KIPL AND 14Z-18Z
AT KBLH WITH CIGS AS LOW AS 3K FT AND MVFR VSBYS. PRECIPITATION WILL
DISSIPATE FROM WEST TO EAST LATE WED AFTERNOON...FOLLOWED BY DRIER
CONDITIONS AND IMPROVING CIGS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
THE WEATHER PATTERN WILL REMAIN RELATIVELY MOIST AND UNSETTLED
THURSDAY. WARMER AND DRIER CONDITIONS ARE EXPECTED FRIDAY THROUGH
THE WEEKEND AS HIGH PRESSURE RETURNS TO THE AREA.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING AZZ020>022-025-026.
CA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY
EVENING CAZ031>033.
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON CAZ030.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/LEINS
AVIATION...HIRSCH
FIRE WEATHER...MEYERSHazardous weather outlook, Dec 21, 9:08 AM PST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1008 AM MST TUE DEC 21 2010
CAZ030-221400-
JOSHUA TREE NATIONAL PARK-
908 AM PST TUE DEC 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR JOSHUA TREE NATIONAL PARK.
RAINFALL WILL INCREASE THROUGH THE DAY TODAY AND INTO THE OVERNIGHT
HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020>022-025-026-CAZ031>033-221400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
1008 AM MST TUE DEC 21 2010 /908 AM PST TUE DEC 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT. RAINFALL WILL
GRADUALLY INCREASE THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FLASH FLOOD WATCH WILL CONTINUE UNTIL LATE WEDNESDAY NIGHT.
RAINFALL WILL CONTINUE THROUGH MOST OF THE DAY WEDNESDAY BEFORE
TAPERING OFF WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ023-024-027-028-221400-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1008 AM MST TUE DEC 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAINFALL WILL INCREASE EARLY WEDNESDAY MORNING AND WILL CONTINUE
THROUGH LATE WEDNESDAY NIGHT. RAINFALL TOTALS WITH THIS EVENT COULD
EXCEED THREE QUARTERS OF AN INCH ACROSS THE LOWER DESERTS...AND COULD
EXCEED AN INCH ACROSS THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY.
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES IS POSSIBLE WHERE
RAIN PERSISTS. ALTHOUGH THERE IS STILL SOME UNCERTAINTY IN EXACTLY
HOW MUCH RAIN WILL FALL...A FLASH FLOOD WATCH MAY BECOME NECESSARY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Heavy Rain, San Bernardino
- When
- December 22, 1:30 AM PST to 9:30 AM PST
- Where
- San Bernardino County, 15.3 mi SSW of Twenty Nine Palms to 21.66 mi S of Old Dale
- Property damage
- $5,000
- Reported by
- RAWS
- Coordinates
- 33.934, -116.175
Heavy rainfall associated with a wet Pacific storm system began to fall across Joshua Tree National Park during the early morning hours on December 22nd. The heavy rain continued through the morning hours; doppler radar indicated that between one and three inches of rain fell across the park with this storm system. As of 433 am PST, one inch of rain had fallen at the Lost Horse RAWS station. Park rangers indicated that there was some flooding both inside and outside of the park, although flash flooding was not reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 22, 20101 death · 1 event
- Flood in California, December 22, 2010$350,000 · 1 event
- Strong Wind in Tennessee, December 22, 2010$20,000 · 1 event
- High Wind in Alaska, December 22 to 23, 201082 kt wind · 2 events
- Heavy Snow in Maine, December 22 to 23, 20101 event
- Debris Flow in California, December 22, 20101 event
- High Wind in Texas, December 22, 201052 kt wind · 1 event
- Winter Storm in Maine, December 22 to 23, 20101 event
- Ice Storm in Wyoming, December 22 to 23, 20101 event
- Damaging Wind in Arizona, December 22, 2010$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277807.